Wisconsin, 2022

Hail in Wisconsin, May 13, 2022

May 13, 2022 · NWS GRB · 2 events in 2 counties and zones

A weak frontal boundary tracked through the area along with a weak upper level disturbance combined with daytime heating to produce strong thunderstorms during the late afternoon and evening hours on Friday (5/13). The strongest storms produced hail up to nickel size across portions of north-central and east-central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A weak frontal boundary tracked through the area along with a weak upper level disturbance combined with daytime heating to produce strong thunderstorms during the late afternoon and evening hours on Friday (5/13). The strongest storms produced hail up to nickel size across portions of north-central and east-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 13, 1:28 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 13, 1:28 PM CST, 1 hour 56 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Green Bay WI
228 PM CDT Fri May 13 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 212 PM CDT Fri May 13 2022

A weak cold front will move into the area this afternoon and
evening, eventually meeting with the developing lake breeze.
Convergence along this zone will lead to the development of storms
late this afternoon and evening. Both damaging wind and hail will
again be a threat today, as soundings ahead of the front show an
inverted V in the lower levels, which will support any
thunderstorm outflow and mark some downburst potential. Upper
levels will also still have moisture and CAPE to work with, and
mid-level lapse rates will also be 7.5+ C/km in the convergence
region which will support hail growth. These storms will likely
also be slow moving, falling apart quickly as they move away from
the main area of convergence near the surface. Therefore, flooding
will also be a concern, especially in any areas that received
heavy rainfall yesterday.

As we get into the overnight hours, waning instability will
quickly lead to storm strength weakening in the area, but some
light rain may linger on in the early overnight hours.

Another push of cold air is then expected for Saturday, which may
again lead to some rain and storms in the afternoon. Lapse rates
and instability seem less impressive for Saturday, which should
help keep any severe threat chance lower than today. A strong
storm or two can't be ruled out though, especially with any
boundary interactions once again along the afternoon lake breeze.
SPC has taken most of the area out of a Marginal category, and
this seems okay with the current forecast.

.LONG TERM...Saturday Night Through Friday
Issued at 212 PM CDT Fri May 13 2022

There may be some lingering showers and thunderstorms Saturday
evening into the hours just after midnight as a cold front tracks
through the region. Sunday morning will start out dry, as a mid
level shortwave tracking to the south brings a slight chance for
showers across the far southern cwa during the afternoon hours on
Sunday.

Another shortwave will bring a slight chance for showers across
mainly the northern portion of the area on Monday. High pressure
will then bring drier air and cooler conditions to the western
Great Lakes region from Monday night through Tuesday evening as
temperatures fall back to around normal levels for this time of
year.

The high will slide east Tuesday night, which will allow a low
pressure system to approach the region from the southwest from the
southern Plains around the middle of the week, with another low
pressure system approaching from the northwest late in the week.
This will bring another active period of weather to the region
during the middle to late part of next week, with the best chance
for rain late in the week. Temperatures will also rise back to
just above normal for this time of year late next week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1238 PM CDT Fri May 13 2022

VFR conditions are expected to continue across the region through
the early afternoon, before showers and thunderstorms develop
along a cold front that will cross the area in the late afternoon
to evening. Storms are expected to be mainly in a narrow area from
central Wisconsin to the northeast. Confidence is lower along the
lakeshore and far north, so RHI and MTW were excluded from TEMPO
groups with the issuance. Strong wind gusts and hail are possible
in any storms that develop. Storm strength will fall off quickly
overnight, leaving behind light rain overnight before clearing
out tomorrow. Brief MVFR/IFR conditions are possible under storms.

Good flying conditions then return in the morning hours through
the rest of the TAF period.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Uhlmann
LONG TERM......Kurimski
AVIATION.......Uhlmann
Hazardous weather outlook, May 13, 1:19 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
219 PM CDT Fri May 13 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
219 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a marginal risk of severe thunderstorms with large hail
and damaging winds this afternoon and evening, mainly between 4
and 10 PM. The storms could also produce locally heavy rain and
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There are small chances of thunderstorms at times this weekend.
Some storms could be strong Saturday afternoon and evening, with
small hail and gusty winds the main threats. Low relative
humidity could result in risk of grass fires Saturday and Sunday
afternoon and evenings inland from Lake Michigan and the waters of
Green Bay.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ521-522-541>543-141930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
219 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms could pose a hazard to boaters this
evening. Areas of dense fog could reduce visibility at times.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Isolated to scattered thunderstorms are possible Saturday
afternoon and evening and again Sunday afternoon. Areas of dense
marine fog are possible at times through Saturday afternoon.

Uhlmann/Kurimski

In the hours before

Local storm report, May 13, 9:36 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1036 AM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     HEAVY RAIN       COLEMAN                 45.06N 88.03W
05/13/2022  M4.87 INCH       MARINETTE          WI   MESONET

            24 HOUR TOTAL.

1035 AM     HEAVY RAIN       POUND                   45.09N 88.03W
05/13/2022  M3.56 INCH       MARINETTE          WI   MESONET

            24 HOUR TOTAL.

&&

SAC
Special weather statement, May 13, 3:10 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
410 PM CDT Fri May 13 2022

WIZ011-132145-
Forest WI-
410 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southeastern Forest
County through 445 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carter, or 12 miles southeast of Crandon, moving north at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Forest
County, including the following locations... Laona, Wabeno, Cavour
and Blackwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4538 8866 4541 8885 4571 8872 4568 8843
TIME...MOT...LOC 2110Z 200DEG 26KT 4545 8871

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Uhlmann

The radar

The Green Bay radar (KGRB), 126 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Forest

When
May 13, 3:24 PM CST to 3:29 PM CST
Where
Forest County, 0.69 mi S of Laona
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.560, -88.680

Penny size hail fell in Laona.

Hail, Outagamie

When
May 13, 8:25 PM CST to 8:26 PM CST
Where
Outagamie County, 1.64 mi WNW of Combined Locks
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.260, -88.350

Nickel size hail fell near Appleton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019964, 1019965.